Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 358, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 9, 2017, 5:27 PM CDT for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 5:27 PM CDT (22:27 UTC)
- Expired
- Aug 9, 2017, 6:03 PM CDT
- In force
- 36 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hinds County, MS, Madison County, MS, Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 17 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WUUS54 KJAN 092227 SVRJAN MSC049-089-121-092315- /O.NEW.KJAN.SV.W.0358.170809T2227Z-170809T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Jackson MS 527 PM CDT WED AUG 9 2017 The National Weather Service in Jackson has issued a * Severe Thunderstorm Warning for... Northern Rankin County in central Mississippi... Northeastern Hinds County in central Mississippi... Southeastern Madison County in central Mississippi... * Until 615 PM CDT * At 527 PM CDT, a severe thunderstorm was located over Ridgeland, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Madison around 540 PM CDT. Gluckstadt around 545 PM CDT. Canton and Fannin around 555 PM CDT. Goshen Springs around 605 PM CDT. Pisgah around 610 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3226 9014 3242 9030 3268 9001 3246 8979 TIME...MOT...LOC 2227Z 233DEG 19KT 3238 9013 HAIL...<.75IN WIND...60MPH $$ TW
2 follow-up statements
099
WWUS54 KJAN 092253
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
553 PM CDT WED AUG 9 2017
MSC049-092303-
/O.CAN.KJAN.SV.W.0358.000000T0000Z-170809T2315Z/
Hinds MS-
553 PM CDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HINDS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area Therefore, the warning has been cancelled.
LAT...LON 3240 9007 3252 9016 3268 9001 3247 8980
TIME...MOT...LOC 2253Z 233DEG 19KT 3246 9000
$$
MSC089-121-092315-
/O.CON.KJAN.SV.W.0358.000000T0000Z-170809T2315Z/
Rankin MS-Madison MS-
553 PM CDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN RANKIN AND SOUTHEASTERN MADISON COUNTIES...
At 553 PM CDT, a severe thunderstorm was located near Fannin, or near
Madison, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Goshen Springs around 605 PM CDT.
Pisgah around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3240 9007 3252 9016 3268 9001 3247 8980
TIME...MOT...LOC 2253Z 233DEG 19KT 3246 9000
HAIL...<.75IN
WIND...60MPH
$$
TW251
WWUS54 KJAN 092303
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
603 PM CDT WED AUG 9 2017
MSC089-121-092313-
/O.CAN.KJAN.SV.W.0358.000000T0000Z-170809T2315Z/
Rankin MS-Madison MS-
603 PM CDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANKIN AND
SOUTHEASTERN MADISON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3240 9007 3252 9016 3268 9001 3247 8980
TIME...MOT...LOC 2301Z 233DEG 19KT 3249 8995
$$
TWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:08 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 9, 4:08 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
408 PM CDT Wed Aug 9 2017
.DISCUSSION...
Through tomorrow...
Convective thunderstorm activity has increased as expected this
afternoon as the stationary boundary and moist tropical airmass
over the region continue to plague the ArkLaMiss. The main threat
with these efficient rain producing storms will continue to be
flooding throughout the rest of the afternoon and into the early
evening. Coverage will begin to decrease by the early night time
hours as we lose daytime heating.
The moist tropical airmass will remain over the region tomorrow as
a weak disturbance approaches the region from the west.
Thunderstorms associated with this disturbance will begin to
develop and move into the Delta counties tomorrow morning.
Thunderstorm coverage will continue to increase area wide as the
weak disturbance interacts with the moist airmass as it moves
slowly moves east. Expect these storms to also be efficient rain
producers. Best coverage of storms will exist in the western and
southern portions of the region tomorrow. An elevated risk of
flooding was added to the HWO to account for these areas. However,
there was not enough confidence at this point to issue a Flash
Flood Watch for Thursday. Expect 1-2 inches of rainfall with
localized higher amounts. While this amount of expected rainfall
doesn't usually equate to an elevated threat risk, the amount of
rainfall we've had over the last several days has led to a
saturated ground, therefore increasing the risk of flooding.
Temperatures will once again remain well below normal on Thursday
due to cloud cover and rainfall.
Thursday Night through Tuesday night:
As we move into Thursday night, thunderstorms and showers should be
wrapping up for the majority of area. An upper level ridge to the
west centered over Texas will start gradually strengthening before
quickly weakening--thus shifting the weak boundary axis north and
south starting Friday and going into the weekend. Expect widespread
scattered showers and thunderstorms for this time period to generate
near this axis. Pinpointing regions of concern for flooding can't
be easily disguised at this moment, but areas that collected an
abundant amount of precip throughout the past week will be
vulnerable with any additional rainfall.
Moving into the beginning of the work week, expect the typical
summer time diurnal thunderstorm trend to continue. GFS soundings
from the the latest 12Z run shows some potential for strong storms
come Tuesday night due to some moderate upper level shear in a
particularly juicy atmosphere; PWATs are projected to be near
2.30 for this time frame. /12/
&&
.AVIATION...
18Z TAF discussion:
Scattered TSRA coverage is slowly increasing around the region.
The southern and eastern sites will have the best chances of being
impacted by TSRA through this afternoon. There will be a slight
lull in TSRA/SHRA activity overnight before activity begins to
increase late in the TAF period, with better chances at the
western sites. A moist boundary layer will result in some patchy
fog overnight throughout the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 73 85 73 87 / 49 61 32 64
Meridian 73 85 73 87 / 51 61 32 62
Vicksburg 73 85 73 88 / 43 71 32 61
Hattiesburg 74 85 73 88 / 46 61 29 67
Natchez 74 85 73 87 / 50 69 27 62
Greenville 72 85 73 88 / 31 65 27 52
Greenwood 72 85 73 88 / 32 61 36 52
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ018-019-
025>052.
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ007>009-015-
016.
AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.
&&
JPM3/12/ECHazardous weather outlook, Aug 9, 2:57 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 257 PM CDT Wed Aug 9 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>042-047-048- 053>056-059>066-072>074-102000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Humphreys-Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Copiah- Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 257 PM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, south central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Elevated TIMING...Mainly Thursday Flash Flooding is expected over portions of the region on Thursday. Thunderstorms capable of 1 to 2 inches of rain in a short amount of time will move across the same areas that have received several inches of rain over the past several days. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ018-019-025>033-036>039-043>046-049>052-057-058-102000- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee- Madison MS-Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale- Jasper-Clarke- 257 PM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Limited TIMING...Tonight through Thursday Flash Flooding is possible over portions of the area tonight through Thursday. Thunderstorms capable of 1 to 2 inches of rain in a short amount of time will move across the same areas that have received several inches of rain over the past several days. (www.weather.gov/images/jan/graphicast/image*.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 3 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 9, 3:18 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
318 PM CDT WED AUG 9 2017
MSZ052-092100-
Lauderdale MS-
318 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT LAUDERDALE COUNTY UNTIL 400 PM
CDT...
At 318 PM CDT, Meteorologists were tracking a strong thunderstorm
over Zero, or near Meridian, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Increase around 330 PM CDT.
Marion around 345 PM CDT.
Toomsuba, Alamucha and Kewanee around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3223 8843 3223 8862 3237 8888 3258 8844
3258 8839
TIME...MOT...LOC 2018Z 237DEG 9KT 3233 8865
TWSpecial weather statement, Aug 9, 3:28 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
328 PM CDT WED AUG 9 2017
MSZ048-053-092115-
Hinds MS-Claiborne MS-
328 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE AND
SOUTHWESTERN HINDS COUNTIES UNTIL 415 PM CDT...
At 328 PM CDT, Meteorologists were tracking a strong thunderstorm
near Reganton, or 17 miles southeast of Vicksburg, moving northeast
at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Utica around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3213 9084 3214 9082 3215 9081 3215 9077
3216 9077 3216 9078 3217 9078 3227 9064
3210 9048 3205 9058 3205 9072 3200 9072
TIME...MOT...LOC 2028Z 234DEG 15KT 3210 9072
TWSpecial weather statement, Aug 9, 5:14 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Jackson MS 514 PM CDT WED AUG 9 2017 MSZ043-048-049-092300- Hinds MS-Rankin MS-Madison MS- 514 PM CDT WED AUG 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN...EAST CENTRAL HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 600 PM CDT... At 513 PM CDT, Meteorologists were tracking a strong thunderstorm over Jackson, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Flowood around 525 PM CDT. Ridgeland around 530 PM CDT. Madison around 540 PM CDT. Fannin around 555 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3215 9021 3236 9034 3254 9008 3233 8986 TIME...MOT...LOC 2213Z 233DEG 19KT 3232 9017 TW
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:21 PM CDT | Flash Flood Warning | JAN | Humphreys, Issaquena, Sharkey, Washington | 3 hr |
| Aug 9, 1:21 PM CDT | Flash Flood Warning | JAN | Kemper, Neshoba, Noxubee, Winston | 3 hr |
| Aug 9, 3:18 PM CDT | Special Weather Statement | JAN | Lauderdale | 42 min |
| Aug 9, 3:28 PM CDT | Special Weather Statement | JAN | Hinds | 47 min |
| Aug 9, 4:48 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| Aug 9, 5:14 PM CDT | Special Weather Statement | JAN | Rankin | 46 min |
| Aug 9, 6:34 PM CDT | Flash Flood Warning | JAN | Forrest, Jones | 3 hr |
| Aug 9, 6:44 PM CDT | Special Weather Statement | JAN | Jones | 31 min |
| Aug 9, 6:48 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 42 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.